New York, 2003Flood in New York, January 24, 2003
January 24, 2003 · NWS ALY · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 24, 11:00 AM EST, 0 minutes earlier.
Area forecast discussion, Jan 24, 11:00 AM EST, 0 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1100 AM EST FRI JAN 24 2003
UPDATE WORKZONES AVAILABLE.
DISC....TEMPERATURES HAVE WARMED ABOUT 10 DEGS AT THE H8 LEVEL AS
COMPARED TO YESTERDAY AS POLAR AIR (AS OPPOSED TO ARCTIC) HAS MOVED
IN FROM THE EASTERN CANADA. SLOWLY...THIS AIR WILL BE FINALLY FELT
AT THE SURFACE. SAT PIX SHOWS FEW...IF ANY CLOUDS ACROSS THE REGION.
I WILL UPDATE TO REMOVE ANY MENTION OF THE WIND CHILL ACROSS HE
WESTERN ADIRONDACKS...WHICH WE ARE ALLOWING TO EXPIRE. I ALSO HAVE
BUMPED UP THE WINDS A TAD IN A FEW LOCATIONS AND GO SUNNY ACROSS
MUCH OF MY CWA...WITH A FEW MORE CLOUDS POSSIBLE TO THE WEST. NO
REAL CHANGES TO LATER PERIODS.
.HYDROLOGICAL STATUS...AN ICE JAM MIGHT HAVE CAUSED SOME PROBLEMS AT
STEEL CREEK IN HERKIMER COUNTY. THE POTENTIAL FOR MORE ICE JAMS IS
THERE UNTIL TEMPERATURES MODERATE MORE. ANY PRECIPITATION THAT FALLS
DURING THE UPCOMING WEEK SHOULD BE SNOW...LIGHT AT THAT...AND NO
SNOW MELT IS EXPECTED.
.ALY...NONE.
HWJIV
Hazardous weather outlook, Jan 24, 2:55 AM EST, 8 hours 5 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
251030-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
255 AM EST FRI JAN 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.
.DAY ONE...TODAY
WIND CHILL ADVISORY THIS MORNING OVER THE WESTERN ADIRONDACKS. NEAR
ADVISORY CRITERIA WIND CHILL ELSEWHERE THIS MORNING.
.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Hamilton
- When
- January 24, 11:00 AM EST to 4:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.661, -74.497 (the zone’s center; the record gives no point)
An ice jam, on the Steele Creek near Ilion, Herkimer county, caused some water to briefly exceed bankfull on January 24. The jam was specifically located at the Phillip Street bridge in the souther portion of the town, causing some basements to take in water. The ice jam broke up later in the day with no further problems reported to the National Weather Service.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Alabama, January 24 to 25, 20031 death · 39 events
- Extreme Cold in Florida, January 24, 20031 death · 1 event
- Cold in Mississippi, January 24, 20031 death · 1 event
- Extreme Cold in Florida, January 24 to 25, 2003$8.5 million · 14 events
- Heavy Snow in Alaska, January 24 to 27, 2003$90,000 · 3 events
- Cold in Florida, January 24, 2003$50,000 · 5 events
- High Surf in Hawaii, January 24 to 26, 20036 events
- Frost and Freeze in Florida, January 24, 20035 events
- Dense Fog in Nevada, January 24, 20031 event
- Dense Fog in California, January 24, 20031 event
- Waterspout in South Atlantic Coastal Waters, January 24, 20031 event
- Damaging Wind in Hawaii, January 24, 200350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5338477.